A comparison of dual Lagrange multiplier spaces for Mortar finite element discretizations
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 36 (2002) no. 6, p. 995-1012

Domain decomposition techniques provide a powerful tool for the numerical approximation of partial differential equations. We focus on mortar finite element methods on non-matching triangulations. In particular, we discuss and analyze dual Lagrange multiplier spaces for lowest order finite elements. These non standard Lagrange multiplier spaces yield optimal discretization schemes and a locally supported basis for the associated constrained mortar spaces. As a consequence, standard efficient iterative solvers as multigrid methods or domain decomposition techniques can be easily adapted to the nonconforming situation. Here, we introduce new dual Lagrange multiplier spaces. We concentrate on the construction of locally supported and continuous dual basis functions. The optimality of the associated mortar method is shown. Numerical results illustrate the performance of our approach.

DOI : https://doi.org/10.1051/m2an:2003002
Classification:  65N30,  65N55
Keywords: Mortar finite elements, dual space, non-matching triangulations, multigrid methods
@article{M2AN_2002__36_6_995_0,
     author = {Wohlmuth, Barbara I.},
     title = {A comparison of dual Lagrange multiplier spaces for Mortar finite element discretizations},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {36},
     number = {6},
     year = {2002},
     pages = {995-1012},
     doi = {10.1051/m2an:2003002},
     zbl = {1024.65111},
     mrnumber = {1958655},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2002__36_6_995_0}
}
Wohlmuth, Barbara I. A comparison of dual Lagrange multiplier spaces for Mortar finite element discretizations. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 36 (2002) no. 6, pp. 995-1012. doi : 10.1051/m2an:2003002. http://www.numdam.org/item/M2AN_2002__36_6_995_0/

[1] P. Bastian, K. Birken, K. Johannsen, S. Lang, N. Neuß, H. Rentz-Reichert and C. Wieners, UG - a flexible software toolbox for solving partial differential equations. Comput. Vis. Sci. 1 (1997) 27-40. | Zbl 0970.65129

[2] D. Braess and W. Dahmen, Stability estimates of the mortar finite element method for 3-dimensional problems. East-West J. Numer. Math. 6 (1998) 249-263. | Zbl 0922.65072

[3] F. Ben Belgacem, The mortar finite element method with Lagrange multipliers. Numer. Math. 84 (1999) 173-197. | Zbl 0944.65114

[4] F. Ben Belgacem and Y. Maday, The mortar element method for three dimensional finite elements. RAIRO Modél. Math. Anal. Numér. 31 (1997) 289-302. | Numdam | Zbl 0868.65082

[5] C. Bernardi, Y. Maday and A.T. Patera, Domain decomposition by the mortar element method, in: Asymptotic and numerical methods for partial differential equations with critical parameters, H. Kaper et al. Eds., Reidel, Dordrecht (1993) 269-286. | Zbl 0799.65124

[6] C. Bernardi, Y. Maday and A.T. Patera, A new nonconforming approach to domain decomposition: the mortar element method, in: Nonlinear partial differential equations and their applications, H. Brezzi et al. Eds., Paris (1994) 13-51. | Zbl 0797.65094

[7] L. Cazabeau, C. Lacour and Y. Maday, Numerical quadratures and mortar methods, in: Computational science for the 21st century. Dedicated to Prof. Roland Glowinski on the occasion of his 60th birthday. Symposium, Tours, France, May 5-7, 1997, John Wiley & Sons Ltd. (1997) 119-128. | Zbl 0911.65117

[8] C. Kim, R.D. Lazarov, J.E. Pasciak and P.S. Vassilevski, Multiplier spaces for the mortar finite element method in three dimensions. SIAM J. Numer. Anal. 39 (2001) 519-538. | Zbl 1006.65129

[9] R.H. Krause and B.I. Wohlmuth, Nonconforming domain decomposition techniques for linear elasticity. East-West J. Numer. Math. 8 (2000) 177-206. | Zbl 1050.74046

[10] Y. Maday, F. Rapetti and B.I. Wohlmuth, The influence of quadrature formulas in 3d mortar methods. Lect. Notes Comput. Sci. Eng. 22, Springer-Verlag (2002). | MR 1962690

[11] P. Oswald and B. Wohlmuth, On polynomial reproduction of dual FE bases, in: Thirteenth Int. Conf. on Domain Decomposition Methods (2002) 85-96. | Zbl 1026.65098

[12] B.I. Wohlmuth and R.H. Krause, Multigrid methods based on the unconstrained product space arising from mortar finite element discretizations. SIAM J. Numer. Anal. 39 (2001) 192-213. | Zbl 0992.65142

[13] B.I. Wohlmuth, A mortar finite element method using dual spaces for the Lagrange multiplier. SIAM J. Numer. Anal. 38 (2000) 989-1012. | Zbl 0974.65105

[14] B.I. Wohlmuth, Discretization methods and iterative solvers based on domain decomposition. Lecture Notes in Comput. Sci. 17, Springer, Heidelberg (2001). | MR 1820470 | Zbl 0966.65097